Iowa, 2016

Heavy Rain in Iowa, April 30, 2016

April 30, 2016 · NWS DMX · 3 events in 2 counties and zones

Low pressure approached the state from the south/southwest through the day, sparking off showers ahead of the warm front. 5 to 2 inches were able to fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure approached the state from the south/southwest through the day, sparking off showers ahead of the warm front. With it's slow progression, rainfall amounts of 1.5 to 2 inches were able to fall. The bulk of the rainfall came between 8am and noon local time, with sporadic light rain prior and after.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 5:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 30, 5:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT SAT APR 30 2016

.SHORT TERM.../TODAY/
ISSUED AT 404 AM CDT SAT APR 30 2016

A FAIRLY STRONG UPPER LOW WILL LIFT OUT OF KANSAS TODAY AND SLOWLY
SHIFT EAST ACROSS IOWA THIS WEEKEND MAKING IT INTO WESTERN IOWA
TONIGHT.  AT THE SURFACE...A LOW WILL LIFT NORTHEAST ACROSS MISSOURI
THEN SHIFT EAST INTO THE OHIO VALLEY.  ALL THE HI-RES MODELS ARE
PRETTY CONSISTENT IN LIFTING A BAND OF RAIN ACROSS THE STATE TODAY
WHICH IS ALREADY UNDERWAY.  I AM A LITTLE CONCERNED THAT QPF MAY
BE A BIT OVERDONE BUT WE HAVE A LONG WAY TO GO BEFORE THIS IS OVER
SO FOR NOW I WENT WITH MODEL CONSENSUS.  WE SHOULD SEE THE HEAVIEST
RAINFALL THIS MORNING THEN WE GET LOSE OUR DEEPER MOISTURE AND
FORCING THIS AFTERNOON SO PRECIP MAY BE MORE DRIZZLE OR VERY LIGHT
SHOWERS.  THE FAR SOUTH DOES GET BRUSHED WITH SOME INSTABILITY SO I
DID KEEP THE MENTION OF ISOLATED THUNDERSTORMS BUT THESE WILL BE
VERY WEAK IF THEY OCCUR AT ALL.  AS FOR TEMPS...WE WILL BE IN WARM
ADVECTION TODAY BUT THIS WILL BE NEGATED BY CLOUDS AND RAINFALL SO I
GENERALLY UNDERCUT GUIDANCE 2 TO 3 DEGREES.

.LONG TERM.../TONIGHT THROUGH FRIDAY/
ISSUED AT 404 AM CDT SAT APR 30 2016

THE UPPER LEVEL SYSTEM WILL BE LIFTING OUT IN TWO SEGMENTS WITH
ONE LIFTING THROUGH TODAY WHILE THE STRONGER PIECE OF ENERGY
REACHING SOUTHEAST NEBRASKA BEFORE STALLING. MID LEVEL DRY AIR
FROM THE FIRST SEGMENT WILL BE OVER CENTRAL AND SOUTHERN IOWA
THROUGH MUCH OF THE NIGHT THOUGH THERE MAY ENOUGH INSTABILITY AND
MOISTURE NEAR THE IA/MO BORDER FOR A FEW SHOWERS TO ISOLATED
THUNDERSTORMS. OTHERWISE...DRIZZLE WILL BE THE MAIN PRECIPITATION
POTENTIAL THROUGH THIS PORTION OF THE STATE. WHILE THE WARM
CONVEYOR MOISTURE ADVECTION WILL HAVE MOVED WELL EAST BY THIS
EVENING...A WRAP AROUND WIND WILL REACH BACK INTO NORTHERN IOWA
AND WILL KEEP RAIN/SHOWER CHANCES IN PLACE.

THE SOUTHEAST NEBRASKA ENERGY WILL BEGIN TO MOVE EAST LATE TONIGHT
THROUGH SUNDAY MORNING. THIS WILL BRING INCREASING KINEMATIC
FORCING ACROSS THE STATE AND RENEWED CHANCES FOR SHOWERS. THE
CLOUDS AND RAIN WILL KEEP TEMPERATURES BELOW SEASONAL VALUES AGAIN
SUNDAY OVER THE EAST. HIGH PRESSURE WILL BE APPROACHING FROM THE
NORTHWEST BY LATE SUNDAY AND WILL USHER IN DRIER AIR TO THE NORTH
AND WEST SO SOME SUN IS POSSIBLE BY THE AFTERNOON. PROFILES WILL
BE FAVORABLE FOR A SHALLOW CUMULUS FIELD TO DEVELOP WITH ANY
SURFACE HEATING AND WOULD LIMIT WARMING POTENTIAL.

AN UPPER RIDGE WILL BE BUILDING TO THE WEST BY SUNDAY INTO MONDAY
AND WILL LEAVE IOWA UNDER NW FLOW. THE ECMWF REMAINS MOST
PROGRESSIVE WITH AN UPPER LEVEL SYSTEM DIVING SOUTH AND FURTHER
WEST IN THIS FLOW THOUGH THE NAM IS TRENDING TOWARDS THIS SOLUTION
AS WELL. SHOULD NOT BE AN BIG IMPACT TO THE STATE BUT MAY BRING
MORE CLOUDS AND KEEP TEMPERATURES COOLER FOR MONDAY. THE REMAINDER
OF THE EXTENDED IS MOSTLY STATUS QUO. TEMPERATURES WILL BE WARMER
BUT NORTHWEST FLOW WILL PERSIST UNTIL A LARGE UPPER LOW EXITS THE
GREAT LAKES REGION AND MOVES TO THE EAST. THIS WILL ALLOW THE
WESTERN RIDGE TO MOVE EAST AND BRING WARMER CONDITIONS. THE
EXTENDED WILL BE MOSTLY DRY WITH AN OUTSIDE CHANCE FOR LIGHT
PRECIPITATION CLIPPING EASTERN IOWA TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION.../FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING/
ISSUED AT 640 AM CDT SAT APR 30 2016

MAINLY IFR CIGS TODAY.  VSBYS WILL BE BOUNCING AROUND BEING 3 TO 6SM
IN DRIZZLE AT TIMES THIS AFTERNOON AND 1 TO 3SM IN RAIN AND FOG THIS
MORNING.  SFC WIND WILL BE EASTERLY AND FAIRLY STRONG THROUGH MIDDAY
AT 20G28KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...DONAVON
AVIATION...FAB
Hazardous weather outlook, Apr 30, 3:21 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT SAT APR 30 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-010930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
421 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ070>075-081>086-092>097-010930-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
421 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Dallas

When
April 30, 7:00 AM CST to 3:00 PM CST
Where
Dallas County, 0.86 mi SE of Dawson
Reported by
Public
Coordinates
41.840, -94.220

Public reported heavy rainfall of 2 inches.

Heavy Rain, Greene

When
April 30, 7:00 AM CST to 3:00 PM CST
Where
Greene County, 0.86 mi SE of Paton
Reported by
Trained Spotter
Coordinates
42.160, -94.260

Trained spotter reported heavy rainfall of 2 inches.

Heavy Rain, Greene

When
April 30, 7:00 AM CST to 3:20 PM CST
Where
Greene County, 0.69 mi S of Jefferson
Reported by
Trained Spotter
Coordinates
42.010, -94.380

Trained spotter reported heavy rainfall of 2 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625237, 625238, 625240.